Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 9, 2008, 7:44 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 7:44 PM EDT (23:44 UTC)
- Expired
- Aug 9, 2008, 8:19 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 113 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 092344
SVRCTP
PAC083-123-100045-
/O.NEW.KCTP.SV.W.0162.080809T2344Z-080810T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 845 PM EDT
* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SHEFFIELD...OR 11 MILES SOUTH OF WARREN...AND MOVING NORTHEAST AT
23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUDLOW AND KINZUA DAM AROUND 755 PM EDT...
WETMORE AND KANE AROUND 805 PM EDT...
KANE AROUND 810 PM EDT...
WESTLINE AROUND 820 PM EDT...
MARSHBURG AROUND 825 PM EDT...
CYCLONE AND KINZUA BRIDGE STATE PARK AROUND 845 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4173 7836 4162 7895 4162 7897 4162 7898
4162 7913 4176 7920 4201 7863 4200 7855
TIME...MOT...LOC 2344Z 247DEG 20KT 4171 7903
$$
FORECASTER: KF2 follow-up statements
000
WWUS51 KCTP 100008
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
808 PM EDT SAT AUG 9 2008
PAC083-123-100045-
/O.CON.KCTP.SV.W.0162.000000T0000Z-080810T0045Z/
MCKEAN PA-WARREN PA-
806 PM EDT SAT AUG 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR EAST CENTRAL WARREN AND WESTERN MCKEAN COUNTIES...
AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR LUDLOW...OR 8 MILES NORTHWEST OF
KANE...MOVING NORTHEAST AT 23 MPH. THIS STORM ALREADY PRODUCED HAIL
OVER SOUTHERN WARREN COUNTY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTLINE AND MARSHBURG AROUND 825 PM EDT...
MOUNT JEWETT AROUND 830 PM EDT...
LEWIS RUN AND KINZUA BRIDGE STATE PARK AROUND 840 PM EDT...
CYCLONE...REW AND SMETHPORT AROUND 845 PM EDT...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4190 7848 4189 7847 4188 7847 4187 7845
4177 7840 4164 7894 4180 7904 4199 7854
TIME...MOT...LOC 0006Z 247DEG 20KT 4176 7888
$$
FORECASTER: KF000
WWUS51 KCTP 100019
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT SAT AUG 9 2008
PAC083-123-100030-
/O.CAN.KCTP.SV.W.0162.000000T0000Z-080810T0045Z/
MCKEAN PA-WARREN PA-
820 PM EDT SAT AUG 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARREN AND
WESTERN MCKEAN COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS...THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4190 7848 4189 7847 4188 7847 4187 7845
4177 7840 4164 7894 4180 7904 4199 7854
TIME...MOT...LOC 0020Z 247DEG 20KT 4179 7878
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:59 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 3:59 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 359 PM EDT SAT AUG 9 2008 .SYNOPSIS... A TROUGH OF LOW PRESSURE IN THE UPPER ATMOSPHERE WILL CONTINUE TO MOVE INTO SOUTHERN ONTARIO AND QUEBEC THROUGH THE UPCOMING WEEK. A STRONG DISTURBANCE WILL MOVE SOUTHEAST ACROSS PENNSYLVANIA ON SUNDAY...PRECEDED AND ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH LATER SUNDAY AFTER SUNSET FOLLOWED BY DRIER CONDITIONS WITH TEMPERATURES SEVERAL DEGREES BELOW NORMAL FOR MONDAY THROUGH WEDNESDAY. ANOTHER SPOKE OF ENERGY ALOFT...PIVOTING AROUND THE UPPER LOW...WILL BRING ANOTHER CHANCE FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THURSDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A MEAN...NORTHERLY FLOW IN THE 925-850 HPA LAYER WAS ADVECTING SOME LIMITED LAKE ONTARIO MOISTURE...AND SCT-BKN STRATO CU INTO THE NRN PENN COUNTIES EARLY THIS MORNING. HOWEVER...THIS MOISTURE WILL DO LITTLE TO HELP DEVELOP SHOWERS AND THUNDERSTORMS. MOST CLOUDS THROUGHOUT THE COMMONWEALTH LOOKED MORE STRATUS LIKE AND HAD LITTLE VERTICAL GROWTH. IR SATELLITE IMAGE SHOWES NO CLOUDS WITH COLD ENOUGH TOPS TO BREAK INTO THE COLOR RANGE...EXCEPT FOR THOSE ASSOCIATED WITH THE LOW PRESSURE NORTH OF THE GREAT LAKES. OTHERWISE...A VERY PLEASANT DAY TODAY...SANDWICHED BETWEEN UNSETTLED WEATHER THANKS TO THE STUBBORN UPPER LOW/ANOMALOUSLY COLD (-2 TO -3 ST DEVIATION) 700/500 HPA TEMPS. HIGHS TODAY WITH A RELATIVELY LIGHT WESTERLY BREEZE WILL BE IN THE LOWER TO MID 70S ACROSS THE NORTHERN MTNS...75 TO 80 ACROSS THE CENTRAL RIDGE AND VALLEY REGION...AND JUST A TAD ABOVE 80 ACROSS THE LOWER SUSQUEHANNA RIVER VALLEY. THESE TEMPS WILL STILL BE ABOUT 4-5F BELOW NORMAL. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... UPPER LVL LO...CURRENTLY JUST SOUTH OF JAMES BAY/CANADA...WILL MOVE SSE OVR THE NEXT 36 HRS...PUSHING A COLD FRONT THRU THE GRT LKS LATE SATURDAY. INCREASING LAPSE RTS...COMBINED WITH LARGE SCALE LIFT (CENTERED WITHIN THE I300-310K THETA CHANNEL) AHEAD OF THIS FEATURE...WILL RESULT IN A HIGH PROBABILITY OF SHWRS/TSTMS OVR THE NW MTNS TONIGHT....SPREADING INTO THE CENTRAL ZONES AFTER MIDNIGHT. THE ENTIRE NIGHT SHOULD STAY RAIN-FREE ACROSS THE SOUTHEAST 1/3 OF PENN WITH JUST LATE NIGHT CIRRUS OR MID LEVEL CLOUDS INCREASING FROM THE NW. OUR NW ZONES COULD BE PLACED UNDER THE GUN FOR SVR BETWEEN 02Z-07Z AS A BELT OF STRONGER LLVL INSTABILITY AND DEEP LARGE SCALE LIFT/UPPER DIVERGENCE MOVES OVER THAT AREA JUST AHEAD OF THE SFC CFRONT. THIS AREA WILL BE AT THE SE EDGE OF SPCS DAY 1...COMPACT SLIGHT RISK AREA. LOWS TONIGHT WILL BE MAINLY IN THE 50S...BUT COULD DIP INTO THE U40S FOR A FEW HOURS ACROSS THE CENTRAL AND NRN MTNS SHOULD THE INCREASE IN HIGH CLOUDS (BLOWING SE OFF UPSTREAM TSRA) BE DELAYED BY 2-4 HOURS. THE LEFT EXIT REGION OF A POTENT 80 KT UPPER JET WILL SLIDE ACROSS SOUTHERN PENN...TOWARD THE MID ATLANTIC COAST SUNDAY AFTERNOON/EVENING...WHILE A SEPARATE AND SLIGHTLY WEAKER UPR SPREED MAXS MOVES JUST SOUTH OF THE MID/UPPER LOW PROGGED TO BE CENTERED ACROSS WRN NEW YORK LATE SUNDAY. THE PRIMARY DEEP LIFT/UPPER DIVERGENCE...AND MIXED LAYER INSTABILITY/SHEAR AXIS WILL SHIFT TO EASTERN PA BY SUNDAY AFTN...AS COLD FRONT SWINGS THRU THE STATE. 03Z SREF SHOWS A 40-60 PERCENT PROBABILITY OF CAPE EXCEEDING 1000 J/KG ACROSS OUR SE ZONES AND ECENT PENN MTNS SUNDAY AFTERNOON...ON THE WESTERN EDGE OF STRONGEST ISENT LIFT AND 925-850 HPA SOUTH SOUTHWEST WIND MAX OF 25-30KT. UNUSUALLY LOW FZG LEVEL OF 7-9 KFT AGL WILL COMBINE WITH ABUNDANT (30-40 PERCENT) OF CAPE LOCATED ABOVE THE -20C LEVEL TO RESULT IN STG TO SVR TSRA FROM NEAR THE SUSQ VALLEY AND PTS EAST...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING DOWNBURST GUSTS. SPC HAS THE EASTERN THIRD OF PENN OUTLOOKED FOR A SLIGHT RISK OF SVR TSRA FOR SUNDAY/SUN EVENING. WRN EDGE MAY HAVE TO BE MOVED SLIGHTLY WWD CONSIDERING THE FAVORABLE...AFOREMENTIONED THERMODYNAMICS. THREAT FOR SVR TSRA WILL LIKELY LAST INTO SUNDAY EVENING ACROSS SERN PENN AS THE STEEPEST MID LEVEL LAPSE RATES SLIDE OVER THE NE MVG SFC LOW/CFRONT. && .LONG TERM /MONDAY THROUGH SATURDAY/... PERIOD WILL START WITH LINGERING TROUGH OVER THE NORTHEAST U.S. KEPT CHANCE FOR A SHOWER/TSTORM IN ON MONDAY AS UPPER LOW AND COLD POOL REMAIN OVERHEAD BEFORE EXITING TO THE NE BY TUES. TEMPS REMAIN ON THE COOL SIDE 1-2 STD DEV BELOW NORMAL. TROUGH BROADENS BUT REMAINS ACROSS NORTHEAST STATES THROUGH MUCH OF NEXT WEEK. TEMPS BEGIN TO MODIFY A BIT TUESDAY INTO WEDNESDAY AS UPPER-LEVEL FLOW ATTEMPTS TO FLATTEN OUT SOMEWHAT. HOWEVER...THE TROUGH RE-ESTABLISHES ITSELF WED INTO THURS...WITH INCR CLDS AND A SLIGHT CHC FOR SHOWERS/TSTORMS. FORECAST PERIOD ENDS WITH LOWER CONFIDENCE FOR FRI/SAT. GFS AND ECMWF STILL SPLIT ON SOLUTIONS AND POTENTIAL FOR RAIN DEVELOPMENT IN EASTERN PA DURING THIS TIME. SO BROUGHT IN LOW POPS FOR FRI/SAT. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... AFTER CLEARING OUT THE DENSE FOG AND LOW ST AT BFD THIS MORNING...CLOUD BASES RAISED TOO 3-5K FT. VFR CONDITIONS MAINTAINED THEMSELVES ALL DAY LONG THROUGHOUT CENTRAL PA. EXPECT MVFR TO ISOLATED AREAS OF IFR CONDITIONS INTO THE MORNING HOURS...ESPECIALLY AT BFD. FNTL PCPN IS LKLY TO REACH NW PA /BFD/ BY MIDNIGHT SUN. THE CLD FNT WILL MOVE THROUGH CENTRAL PENN ON SUNDAY...TRIGGERING SCT TO NMRS SHRA/TSRA. INSTABILITY SHRA/TSRA LKLY MON GIVEN COOL POOL ALOFT...BUT A RETURN TO GENERAL VFR STILL LOOKS IN STORE FOR EARLY NEXT WEEK AS HIGH PRES BUILDS INTO THE REGION BY TUE. ANOTHER DISTURBANCE MAY AFFECT THE REGION WED/THUR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ONDREJIK/LAMBERT NEAR TERM...ONDREJIK/LAMBERT SHORT TERM...ONDREJIK/LAMBERT LONG TERM...RXR AVIATION...ONDREJIK/STEINBUGL
Hazardous weather outlook, Aug 9, 6:00 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 600 AM EDT SAT AUG 9 2008 PAZ004-005-010-101000- WARREN-MCKEAN-ELK- 600 AM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH SOUTHEAST ACROSS LAKE ERIE AFTER MIDNIGHT TONIGHT...THIS FRONT WILL BE PRECEDED BY STRONG TO SEVERE THUNDERSTORMS. THE THUNDERSTORMS COULD SPREAD ACROSS THE NORTHWEST MOUNTAINS OF PENNSYLVANIA THIS EVENING...ACCOMPANIED BY FREQUENT LIGHTNING...LARGE HAIL...AND STRONG TO POSSIBLY DAMAGING DOWNBURST WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE DAY. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN OF OVER AN INCH...ALONG WITH HAIL UP TO DIME SIZE AND GUSTY WINDS UP TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049-050-056- 063-064-101000- POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND- ADAMS- 600 AM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL PUSH EAST ACROSS THE REGION LATE SUNDAY MORNING AND SUNDAY AFTERNOON. NUMEROUS SHOWERS WITH SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND JUST IN ADVANCE OF THIS FRONT. THE MOST INTENSE THUNDERSTORMS...THAT MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...LARGE HAIL...AND STRONG TO POSSIBLY DAMAGING DOWNBURST WIND GUSTS...WILL OCCUR ACROSS THE MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY SUNDAY. PAZ051>053-057>059-065-066-101000- MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK- LANCASTER- 600 AM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY INTO SUNDAY EVENING. A COLD FRONT WILL PUSH EAST ACROSS THE REGION SUNDAY AFTERNOON. NUMEROUS SHOWERS WITH SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND JUST IN ADVANCE OF THIS FRONT. THE MOST INTENSE THUNDERSTORMS...THAT MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...LARGE HAIL...AND STRONG TO POSSIBLY DAMAGING DOWNBURST WIND GUSTS...WILL OCCUR SUNDAY AFTERNOON INTO EARLY SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON INTO SUNDAY EVENING. LAMBERT
In the hours before
Special weather statement, Aug 9, 7:00 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 700 PM EDT SAT AUG 9 2008 PAZ004-092330- WARREN PA- 700 PM EDT SAT AUG 9 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN COUNTY... AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF WARREN...MOVING EAST AT 23 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CHAPMAN STATE PARK AROUND 720 PM AND SHEFFIELD AROUND 730 PM. FORECASTER: KF
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.